ACETAMINOPHENMEDICATIONALCOHOLTYLENOLDATRILDRUGSMEDICINE ACETAMINOPHEN - MEDICATION ALERT (Mayo Clinic)
ACETAMINOPHEN - MEDICATION ALERT
Issued by the Mayo Clinics health newsletter!
This Pain killer and alcohol can make a lethal combination:
says the Mayo Clinic's newsletter.
Acetaminophen has become a popular drug, especially since
1955 when it first became available without prescription in the United States. It is best known in America by the heavily advertised brand names Tylenol and Datril. Nevertheless, it is present either alone or in a combination with other drugs in more than 200 over-the-counter formulations promoted for relief of pain, cough and colds.
In equivalent dosage, acetaminophen is just as effective as
aspirin in relieving mild pain and reducing fever. In contrast to aspirin, acetaminophen does not irritate the stomach lining or interfere with the role of blood platelets in controlling bleeding from small blood vessels. Also, it has not been associated with Reye's syndrome. For these reasons, this drug has been heavily promoted as a safe aspirin substitute.
When taken in recommended amounts, acetaminophen is a
remarkably safe medication. Yet, if ingested in large amounts (for example, either inadvertently or in a suicide attempt, this drug can cause severe liver and kidney damage. Until recent years, acetaminophen poisoning has been infrequently recognized in America. In contrast, for reasons that are unclear, deaths from overdosage often have been reported from the United Kingdom (where the drug is called paracetamol).
Alcohol and acetaminophen
After excessive alcohol consumption, many people experience
abdominal distress caused by inflammation of the stomach lining (gastritis), brought on by the alcohol. Aspirin also can cause gastritis. Because acetaminophen does not have this effect, people who drink heavily often use it in preference to aspirin.
When intoxicated, people often behave irrationally. Drug
overdoses are common.
Now there is some evidence that certain alcoholics may have
a particular sensitivity to the toxic effects of acetaminophen. There are several recent reports of severe liver damage and death in alcoholics who have taken little more than the maximum recommended dose of acetaminophen. Although at present not all experts agree about this possible risk, we believe that persons who drink heavily should take acetaminophen with great caution. Alcohol also may interact with a variety of other commonly prescribed drugs and lead to unexpected and sometimes dangerous effects. Our recommendation - don't mix alcohol with any medication unless you have discussed the risks with your physician.
Mayo Clinic Health Letter: To subscribe write
Mayo Clinic Health Letter, Mayo Medical Resources, Rochester, Mn 55905
Telephone 1- 507-284-4577.
* * * * * * * * * * * * * * * * * * * * * * * * * * * * * * * * *